Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

28 June 2020 : Case report  Canada

Irinotecan-Associated Dysarthria in Patients with Pancreatic Cancer: A Single Site Experience

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)

Ali Elbeddini1ABCDEF*, Naushin Hooda2ACDF, Mohamed Gazarin3BF, Penny Webster4BE, Jackie McMillan4B

DOI: 10.12659/AJCR.924058

Am J Case Rep 2020; 21:e924058

Abstract

BACKGROUND: Irinotecan, a topoisomerase I inhibitor, is a cytotoxic chemotherapeutic agent used to treat multiple malignancies, including those of colorectal, pancreatic, cervical, esophageal, gastric, and lung origin. Dysarthria, a state of difficult or unclear articulation of speech, has been reported as a rare side effect of irinotecan through multiple case reports and case series, but with limited published data aimed at understanding the underlying mechanism and effective management strategies.

CASE REPORT: We describe herein 3 cases of patients with pancreatic malignancy who experienced dysarthria while being treated with a chemotherapy regimen containing irinotecan at an ambulatory outpatient satellite chemotherapy site. All patients described received first-line FOLFIRINOX for pancreatic cancer and experienced dysarthria during their first infusion of irinotecan. In all cases, dysarthria was observed as a transient adverse drug reaction within the first 10 to 70 min of irinotecan infusion, which resolved rapidly upon pausing infusion without any long-term sequalae. All patients remained conscious and alert; physical and neurological examinations at dysarthria onset revealed no abnormalities. Some patients experienced distal extremity paresthesia, a known manifestation of oxaliplatin-induced acute neurotoxicity, and diaphoresis and nausea. Increased infusion time effectively prevented dysarthria during subsequent infusions.

CONCLUSIONS: Oncologists, pharmacists, nurses, and other care team members should be aware that irinotecan-associated dysarthria is a rare, mild, and self-limiting phenomenon to avoid inadvertently altering or withholding therapy. We suggest extending irinotecan infusion time, as opposed to dose reduction or treatment discontinuation, as a practical clinical management strategy for patients who develop recurrent dysarthria secondary to irinotecan infusion.

Keywords: Drug-Related Side Effects and Adverse Reactions

0 Comments

SARS-CoV-2/COVID-19

26 November 2021 : Editorial  USA

Editorial: SARS-CoV-2 Vaccine Responses and Breakthrough COVID-19

Med Sci Monit In Press; DOI: 10.12659/MSM.935624  

26 November 2021 : Case report  Poland

Arteritic Anterior Ischemic Optic Neuropathy in the Course of Giant Cell Arteritis After COVID-19

Am J Case Rep In Press; DOI: 10.12659/AJCR.933471  

26 October 2021 : Case report  USA

Progressive Pulmonary Fibrosis After Non-Critical COVID-19: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.933458  

25 November 2021 : Case report  USA

A Case of COVID-19-Associated Free-Floating Aortic Thrombus Successfully Treated with Thrombectomy

Am J Case Rep 2021; 22:e933225

In Press

27 Nov 2021 : Case report  Saudi Arabia

Acute Perforated Appendicitis Associated with Appendiceal Diverticulitis in a Young Man: A Case Report with...

Am J Case Rep In Press; DOI: 10.12659/AJCR.934838  

26 Nov 2021 : Case report  Japan

A Case of Metaplastic Squamous Cell Carcinoma of the Breast that Showed a Pathological Complete Response Af...

Am J Case Rep In Press; DOI: 10.12659/AJCR.935035  

26 Nov 2021 : Case report  Poland

Arteritic Anterior Ischemic Optic Neuropathy in the Course of Giant Cell Arteritis After COVID-19

Am J Case Rep In Press; DOI: 10.12659/AJCR.933471  

25 Nov 2021 : Case report  Kuwait

A Well-Differentiated Grade-3 Neuroendocrine Tumor in the Ascending Colon: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.933792  

Most Viewed Current Articles

15 Aug 2020 : Case report  USA

A 57-Year-Old African American Man with Severe COVID-19 Pneumonia Who Responded to Supportive Photobiomodul...

DOI :10.12659/AJCR.926779

Am J Case Rep 2020; 21:e926779

09 May 2019 : Case report  USA

A Rare Case of Stage IV Basaloid Squamous Cell Cancer with Intrapulmonary and Brain Metastases

DOI :10.12659/AJCR.915073

Am J Case Rep 2019; 20:664-667

13 Mar 2019 : Case report  USA

Dry Beriberi Due to Thiamine Deficiency Associated with Peripheral Neuropathy and Wernicke’s Encephalopathy...

DOI :10.12659/AJCR.914051

Am J Case Rep 2019; 20:330-334

09 Jan 2019 : Case report  Saudi Arabia

3-M Syndrome: A Local Case Report

DOI :10.12659/AJCR.912736

Am J Case Rep 2019; 20:36-38

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923